Dear Dr. Roach: I share some of the same providers as other family members, and occasionally I will get from a support staff person: “We just saw your family member last week” or “How is your family member doing?” But sometimes there is a slip from the provider themselves: “Well, you know this runs in your family.” My worst experience came from my family doctor’s nurse. I went to my family member’s house and was specifically asked: “Did you get linked up with that new specialist and get your meds?” I stood stunned. After inquiring, I was told: “Oh, I was at the doctor's office last week and his nurse told me about how frustrated he was with getting you linked up. Did he get it done?” This is an ongoing pet peeve of mine, and I feel that my privacy is violated.
Your privacy has been violated, and you are right to be upset. A medical professional discussing your medical issues with a family member without your explicit permission is a breach of medical ethics.
The U.S. Health Insurance Portability and Accountability Act allows your physician to use his or her best judgment about notification of family members, but it seems to me, based on what you are telling me, that he should not have shared your information. If you had objected to sharing your information, what he did would have been a clear violation of the law.
If you still wish to continue with the same provider, you should make your wishes for your privacy clearly known. You shouldn’t have had to do this, but that is an option now. You also may want to have a different provider from the rest of your family. I have patients whose family members have chosen different primary care doctors for the sake of privacy.
Dear Dr. Roach: I have multiple myeloma in check on Revlimid, but it causes diarrhea. Can you suggest any dietary treatment or foods I should stay away from? I’m a conscientious patient and a senior citizen in my late 80s.
Generally good advice on treating diarrhea includes avoiding milk products, as the gut can temporarily lose the ability to digest milk sugar. The classic BRAT diet (bananas, white rice, peeled apples and dry toast) remains a useful short-term solution.
Long-term diarrhea deserves evaluation. There may be a specific reason for your diarrhea, other than the medicine you take.
Lenalidomide (Revlimid) is an effective treatment for many people with multiple myeloma, but diarrhea is present in 40 to 50 per cent of people who take it. It can severely impact quality of life and even stop people from taking this useful treatment.
A 2014 study found that many people treated with lenalidomide lose bile acids, which are necessary for proper digestion of food. Because of this, the investigators used a bile acid binding drug, colesevelam (Welchol, often used for high cholesterol), which was completely effective in half the subjects, and improved symptoms in the other half.
Some people with multiple myeloma taking lenalidomide also noted benefit in diarrhea by reducing fat intake. If that is not effective, talk to your oncologist about a bile acid binding drug like colsevelam or cholestyramine.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.